Alert archive / Florida / Coastal Flood Statements in 2018
Coastal Flood Statement 3, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 9, 2018, 2:37 PM EDT for Monroe County, Florida. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2018, 2:37 PM EDT (18:37 UTC)
- Expired
- Oct 9, 2018, 11:14 PM EDT
- In force
- 9 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331 WHUS42 KKEY 091837 CFWKEY Coastal Hazard Message National Weather Service Key West FL 237 PM EDT Tue Oct 9 2018 FLZ076>078-101000- /O.NEW.KKEY.CF.S.0003.181009T1837Z-181010T1000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 237 PM EDT Tue Oct 9 2018 ...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS... * COASTAL FLOODING...Water levels are expected to increase to about three quarters to one full foot above the predicted tides by late this evening. Minor saltwater flooding of low-lying areas and streets is expected to occur tonight, and possibly during high tide on Wednesday. * TIMING...Water levels will peak near the time of high tide this evening, although timing will vary based on location. * IMPACTS...Saltwater flooding of low-elevation streets... yards...docks...and seawalls is likely. Some storm drains will back up and overflow as well. Motorists should remember, persistent puddles during the times of high tide are likely to be mostly saltwater. $$ Kasper
1 follow-up statement
155 WHUS42 KKEY 100314 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1114 PM EDT Tue Oct 9 2018 FLZ076>078-100415- /O.CAN.KKEY.CF.S.0003.000000T0000Z-181010T1000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 1114 PM EDT Tue Oct 9 2018 ...Coastal Flood Statement Cancelled... Coastal Flood Statement has been cancelled across the Florida Keys. This evening's high tide has passed, and the tidal deviations are beginning to subside. Tides will remain relatively high for the next few days, but not to the level which warrants a statement. $$ CLR
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 9, 12:45 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 9, 12:45 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1245 PM EDT Tue Oct 9 2018
.DISCUSSION...
A review of geostationary satellite and Doppler radar data across
the region reveals an intensifying hurricane (Michael) moving
northward over the southeastern Gulf of Mexico just west-northwest
of the Florida Keys by some 245 nautical miles. Recent surface and
satellite scatterometer data indicate sustained SSE winds of 25-30
knots across most of our western marine zones, with occasional
gusts to tropical storm force. Key West Doppler radar base
reflectivity data indicate large swaths of steady rain with
embedded fast-moving showers, squalls, and isolated thunderstorms
mainly west of the Marquesas Keys. The western edge of the
precipitation area has shifted farther west during the day. Most
Keys island communities have been mostly cloudy, but rain-free for
most of the day. A sharp gradient in wind speed exists from east
to west. Currently, air temperatures in most Keys island
communities are in the mid 80s, with dewpoint temperatures in the
upper 70s. Heat indices during this second week in October are in
the upper 90s.
We have discontinued the Small Craft Advisory for the eastern
marine zones adjacent to the upper Keys based on observational
trends. A Coastal Flood Statement will be re-issued shortly. We
lowered rain chances across the eastern two thirds of the service
area based on radar trends and a morning analysis which revealed
compensatory mesoscale subsidence on the eastern fringes of the
northward-moving, intensifying hurricane. This mesoscale
subsidence likely will e short-lived, and we do expect increasing
convective coverage and vigor later this afternoon and tonight.
&&
.MARINE...
At 1100 am EDT, category two Hurricane Michael was
centered over the southeastern Gulf of Mexico, about 245 nautical
miles west-northwest of the Port of Key West, moving northward
near 10 knots. Hurricane Michael is forecast to move northward
over the eastern Gulf of Mexico today and tonight, likely making
landfall along the Florida Panhandle on Wednesday. Tropical storm
conditions are possible this afternoon in the extreme southeastern
Gulf of Mexico and lower Straits of Florida. Thereafter, the
remnants of Hurricane Michael will migrate northeastward, with an
Atlantic high pressure ridge settling near the Florida Keys on
Thursday and Friday. Gentle to moderate breezes will prevail
Thursday through Saturday.
&&
.AVIATION...
VFR conditions will prevail through the remainder of the afternoon.
Rounds of showers are expected to race northward late this afternoon
and evening, affecting the island terminals with brief periods of
brief strong gusty winds and MVFR/IFR conditions. Outside of
convection, winds will be southeasterly at 12 to 17 knots gusting to
20 to 25 knots. Expect winds to tend stronger at EYW and weaker at
MTH.
&&
.CLIMATE...
On this date in 1990, the daily record rainfall of 3.14" was
recorded at Key West International Airport. Also at Pennekamp State
Park in 2011, a rainfall of 11.02" was recorded. Precipitation
records at Key West date back to 1871.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory in effect for
GMZ032-GMZ033-GMZ034-GMZ035-GMZ043-GMZ044-
GMZ053-GMZ054-GMZ055-GMZ073-GMZ074-GMZ075.
&&
Public/Marine/Fire...Kasper
Aviation/Nowcasts....11
Data Collection......BT
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 9, 6:17 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 617 AM EDT Tue Oct 9 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-101030- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 617 AM EDT Tue Oct 9 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT Hurricane Michael... located near 24.1N and 85.9W or about 420 miles south of Panama City. Michael continues to move north northwest around 12 mph. Estimated minimum central pressure is 973mb with maximum sustained winds of 90 mph. Outer rainbands are sweeping across the southeast gulf waters including the Dry Tortugas. There is a slow northeastward spread noted with this band. Still looking at widespread showers on tap today into tonight with isolated thunderstorms. By this evening Michael is expected to be in the east central gulf moving towards the Florida Panhandle. Michael is still expected to strengthen before making landfall on Wednesday. Small Craft Advisory remains in effect for all Keys coastal waters for strong southerly winds. Winds and seas will be higher in and near isolated storms and squall rainbands. Seas outside of showers and squalls will be 12 to 16 feet are the western most Florida Strait zones. Minor coastal flooding, observations from tidal gauges across the Florida Keys indicate water levels continue about a half foot above the predicted tides this morning. Water levels are expected to increase to about three quarters to one full foot above the predicted tides today around the times of high tide. Island communities across the Lower and Middle Keys can expect impacts on the Gulf and Atlantic sides. Coastal flooding will remain confined to the Atlantic side for communities in the Upper Keys. Isolated thunderstorms across the Florida Keys and adjacent coastal waters. The primary thunderstorm hazard will be lightning strikes with strong gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Micheal is expected to continue to strengthen prior to lanfall in the Florida Panhandle. Rainfall though this event will range from two to four inches. By late Wednesday... winds and seas will let down as Michael moves onshore in the Florida Panhandle. More seasonal weather begins to settle in late in the week and into the weekend. .SPOTTER INFORMATION STATEMENT... K. Kuyper
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:36 PM EDT | Special Marine Warning | KEY | 54 min | |
| Oct 8, 9:22 PM EDT | Coastal Flood Statement | KEY | Monroe | 15 hr |
| Oct 8, 9:50 PM EDT | Special Marine Warning | KEY | 55 min | |
| Oct 9, 6:07 AM EDT | Small Craft Advisory | KEY | 17 hr | |
| Oct 9, 8:11 AM EDT | Special Marine Warning | KEY | 64 min | |
| Oct 9, 9:16 AM EDT | Special Marine Warning | KEY | 36 min | |
| Oct 9, 2:30 PM EDT | Special Marine Warning | KEY | 60 min | |
| Oct 9, 3:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| Oct 9, 4:10 PM EDT | Special Weather Statement | KEY | 50 min | |
| Oct 9, 4:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| Oct 9, 5:14 PM EDT | Special Weather Statement | KEY | 31 min | |
| Oct 9, 5:24 PM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 9, 5:30 PM EDT | Special Marine Warning | KEY | 45 min | |
| Oct 9, 5:33 PM EDT | Special Marine Warning | KEY | 57 min | |
| Oct 9, 6:30 PM EDT | Special Marine Warning | KEY | 60 min |
Nearby
Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.